|Pharmakon building in Noblesville, IN--Courtesy of Pharmakon|
Compounding specialist Pharmakon Pharmaceuticals is recalling syringes of morphine solution after discovering the drug in them was superpotent and tied to adverse reactions in three babies who were injected with the morphine.
The FDA said in an alert to healthcare professionals that Pharmakon initiated the voluntary recall last week of the morphine sulfate 0.5 mg/mL preservative free in 0.9% sodium chloride, 1-mL syringe, CII. It said the products were manufactured by Noblesville, IN-based Pharmakon on Feb. 3 and have an expiration date of March 19, 2016.
The recalled syringes were distributed to two medical facilities, one in Indiana and one in Illinois. Pharmakon initiated the recall last week after receiving laboratory results that showed they were superpotent. On Tuesday, the FDA said it was alerted of serious adverse reactions in three infants treated with the recalled syringes. The FDA didn't indicate how severe the reactions were but did warn that injecting a patient with superpotent morphine could result in problems that included respiratory depression, coma, and death.
Pharmakon had a similar recall in 2014 when it recalled 80 syringes of midazolam because they were mislabeled and contained double their marked dosage. That recall led to an FDA Form 483 in which the compounder was criticized for not initially issuing a recall for after learning of the problem. A month earlier, its facility in Detroit was cited in a Form 483 for a number of lapses that could lead to microbiological contamination.
That was the year that the FDA assumed more oversight of the compounding industry after passage of the Drug Quality and Security Act. The law was passed after a fatal outbreak of fungal meningitis was tracked back to unsterile conditions at the compounding facility where it was produced. Since the agency started inspecting compounding pharmacies, dozens have been required to recall all of their sterile products in response to issues the FDA uncovered.
- here's the FDA alert